Allergic Reaction to Flea Medicine for Dogs

by Brenna Davis, Demand Media
    Constant licking and scratching may indicate an allergic reaction.

    Constant licking and scratching may indicate an allergic reaction.

    Fleas can make dogs and their owners miserable. But some flea treatments can cause allergic reactions in some dogs, leaving you wondering if the fleas are still bothering your pup or if something else is wrong with Fido's skin.

    Causes

    An allergy is an immune reaction that occurs when the body reacts to a harmless substance by treating it like a dangerous pathogen. Flea medications contain chemicals that dogs wouldn't normally encounter, making it more likely that they will have an allergic reaction to these chemicals than things they are regularly exposed to. Dogs are more likely to have allergic reactions to over-the-counter flea treatments because the dosage of these substances is not always uniform. According to the National Resources Defense Council, some over-the-counter flea medications contain highly toxic and dangerous chemicals.

    Symptoms

    Dogs can react to allergies in a number of ways. The most common allergic reaction is topical dermatitis, which causes itching, red skin, hot spots and irritation. Rarely, dogs can suffer from shock, seizures, difficulty breathing and other symptoms. If you notice an immediate change in your dog, consult your veterinarian. If your dog has a seizure or difficulty breathing, go to an emergency veterinarian immediately.

    Prevention

    It's not possible to completely prevent allergic reactions because you never know how your dog will react to a new substance. However, dogs with a history of allergies are more likely to have future allergic reactions. Tell your veterinarian about any allergies or skin problems your dog has, and avoid over-the-counter flea treatments.

    Flea Allergies

    Sometimes flea bites cause an allergic reaction called flea allergy dermatitis. If your dog's skin was red and itchy before she took the flea medication, the fleas themselves rather than the medicine may be causing the problem. Symptoms can take several weeks to clear up even after the fleas are gone, so talk to your veterinarian if your dog's flea-induced itching and irritation seems especially bad.

    References

    About the Author

    Brenna Davis is a professional writer who covers parenting, pets, health and legal topics. Her articles have appeared in a variety of newspapers and magazines as well as on websites. She is a court-appointed special advocate and is certified in crisis counseling and child and infant nutrition. She holds degrees in developmental psychology and philosophy from Georgia State University.

    Photo Credits